Georgia, 2014

Damaging Winds in Georgia, July 28, 2014

July 28, 2014 · NWS CHS · 3 events in 2 counties and zones

Isolated to scattered thunderstorms developed in the afternoon hours across southeast Georgia. These thunderstorms developed along and just ahead of a unseasonably strong cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Isolated to scattered thunderstorms developed in the afternoon hours across southeast Georgia. These thunderstorms developed along and just ahead of a unseasonably strong cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 28, 1:18 PM EST, 2 hours earlier.

Area forecast discussion, Jul 28, 1:18 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
218 PM EDT MON JUL 28 2014

.SYNOPSIS...
A STRONG COLD FRONT WILL CROSS THE REGION LATE TODAY INTO TONIGHT
AND BECOME STATIONARY SOUTH/SOUTHEAST OF THE AREA THROUGH THE
MIDDLE OF THE WEEK. THE FRONT WILL THEN SLOWLY MOVE BACK TOWARDS
THE SOUTHEAST COAST AS A COASTAL TROUGH LATE IN THE WEEK AND INTO
EARLY NEXT WEEK...BRINGING THE POSSIBILITY OF SOME UNSETTLED
WEATHER.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LATEST MESOANALYSIS PLACES THE UNSEASONABLY STRONG COLD FRONT
ACROSS THE APPALACHIAN REGION BY EARLY AFTERNOON...WITH A
PREFRONTAL SURFACE TROUGH STRETCHED ACROSS MUCH OF THE SOUTHEAST
STATES. A ROBUST LOW SYSTEM FAR TO THE NORTH WILL STEADILY LIFT
THROUGH THE NEW ENGLAND STATES...EMBEDDED WITHIN A LARGE
AMPLIFYING UPPER TROUGH EXTENDING DOWN THE ENTIRE EAST COAST.
THESE STRONG SYNOPTIC SCALE FEATURES ARE QUITE ANOMALOUS FOR
MID/LATE SUMMER...AND THUS THE APPROACHING COLD FRONT WILL INDEED
HAVE THE ENERGY TO EVENTUALLY PROGRESS INTO AND SOUTH OF THE
FORECAST AREA.

SOLID WEST FLOW DOWNSTREAM OF THE APPROACHING COLD FRONT WILL
MAINTAIN DRY MID LAYER AIR AND SUPPORT A STRONG CAPPING INVERSION
LINGERING INTO THE AFTERNOON HOURS. TEMPERATURES WILL RISE INTO
THE UPPER 90S TO NEAR 100 DEGREES INLAND AND LOW 90S NEAR THE
COAST DUE TO THE WARM WEST FLOW...A PINNED SEABREEZE...AND EVEN
SOME PRE-FRONTAL COMPRESSION EFFECTS. DEWPOINTS WILL REMAIN IN THE
LOW TO MID 70S DURING PEAK HEATING...AND WHEN COMBINED WITH THE
ABOVE NORMAL TEMPERATURES...WILL PRODUCE HEAT INDEX VALUES AT 110
DEGREES FOR MANY LOCATIONS. THUS THE ONGOING HEAT ADVISORY
REMAINS ON TRACK.

THE NEXT MAIN FORECAST CONCERN WILL BE ORGANIZED CONVECTION
DEVELOPING ALONG AND AHEAD OF THE STEADILY APPROACHING COLD
FRONT...INCLUDING THE POTENTIAL FOR SEVERE WEATHER LATE THIS
AFTERNOON INTO THE EVENING HOURS. THE MID LEVEL CAPPING INVERSION
WILL ALLOW THE ATMOSPHERE TO BECOME QUITE UNSTABLE BEFORE
THUNDERSTORM ACTIVITY INITIATES. THESE SOUNDINGS ARE OFTEN
DESCRIBED AS HAVING A LOADED GUN SIGNATURE...WITH NOTABLE
INSTABILITY ABOVE THE CAPPING INVERSION...THAT ONCE BROKEN WILL
ALLOW ACCESS TO A HIGHLY UNSTABLE AND CONVECTIVELY CONDUCIVE
ENVIRONMENT. INITIAL CONVECTION MOVING INTO THE INLAND AREAS
WITHIN BRISK WEST FLOW HAS STRUGGLED TO STRENGTHEN...EVIDENCE THAT
THE CAP IS STILL IN PLACE BY 2 PM EDT. ALTHOUGH THERE ARE SOME
TIMING DIFFERENCES IN HIGH RESOLUTION MODEL SOLUTIONS...THE
GENERAL CONSENSUS IS THAT THE BULK OF THUNDERSTORM ACTIVITY COULD
BE DELAYED UNTIL LATE AFTERNOON...POSSIBLY AFTER 4 OR 5 PM...WHEN
STRONGER DYNAMICS CAN EFFECTIVELY BREAK THE CAPPING INVERSION.

STORM PREDICTION CENTER HAS MAINTAINED A SLIGHT RISK OVER THE
FORECAST AREA FOR TODAY...TAKING INTO ACCOUNT THE UNSEASONABLY
STRONG FORCING AND DYNAMICS ACCOMPANYING THIS FRONTAL SYSTEM. THE
CORE OF THE LOW LEVEL AND UPPER LEVEL JETS WILL REMAIN NORTH OF
THE AREA...YET CONSIDERING 40 TO 45 KT MID LEVEL WINDS SPREADING
ACROSS AT LEAST THE NORTHERN HALF OF THE FORECAST AREA...DAMAGING
WINDS ARE POSSIBLE WITHIN THE STRONGEST STORMS. LARGE HAIL IS
ALSO A POTENTIAL HAZARD...AS HAIL CAPE VALUES REACH OR EXCEED 1000
J/KG BY 5 PM EDT. THIS COMBINATION OF STRONG INSTABILITY AND WIND
SHEAR WILL LEAD TO A MULTICELLULAR CONVECTIVE MODE WITH THE
POTENTIAL FOR SOME SUPERCELL STRUCTURES. ONCE CONVECTION DEVELOPS
AND SPREADS IN COVERAGE LATE THIS AFTERNOON...THE SEVERE THREAT
WILL CONTINUE AS STORMS PROGRESS EAST/SOUTHEAST WITH THE COLD
FRONT AND EVENTUALLY MOVE OFFSHORE. WILL NEED TO MONITOR FOR THE
POTENTIAL FOR THUNDERSTORM ACTIVITY TO BECOME ENHANCED NEAR THE
COASTLINE TOWARD THE EVENING HOURS DUE TO INTERACTION WITH THE
PINNED SEABREEZE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
TONIGHT...ONGOING THUNDERSTORM ACTIVITY SHOULD BE AT ITS PEAK IN
INTENSITY AND COVERAGE THIS EVENING BEFORE MOVING OFFSHORE. RAIN
CHANCES DROP OFF QUICKLY FROM THE NORTHWEST THROUGH THE NIGHT...AND
A DRY FORECAST IS IN PLACE BY LATE TONIGHT. NOTICEABLY COOLER AND
DRIER AIR WILL MOVE INTO THE REGION BEHIND THE FRONT. EXPECT LOWS
IN THE UPPER 60S FAR INLAND...RANGING TO THE MID 70S AT THE COAST.

A BROAD AND HIGHLY ANOMALOUS TROUGH FOR MID SUMMER WILL SET UP OVER
THE EASTERN UNITED STATES...ONE THAT IS MORE THAN 2 STANDARD
DEVIATIONS BELOW NORMAL FOR LATE JULY. THIS SENDS THE COLD FRONT OFF
THE EASTERN SEABOARD AS IT STALLS OUT ROUGHLY FROM BERMUDA TO
EXTREME SOUTH FLORIDA AND THE FLORIDA KEYS DURING THE MIDDLE OF THE
WEEK.

TUESDAY...INITIALLY THERE IS A BREAK FROM OUR HOT AND HUMID
CONDITIONS OF LATE WITH A VERY NOTICEABLE CHANGE IN AIR MASS. THERE
IS CONSIDERABLE DRY AIR ABOVE 8-10K FT WITH PWATS POSSIBLE DROPPING
TO AROUND 1 INCH...OR EVEN MORE THAN 2 STANDARD DEVIATIONS BELOW
NORMAL. SUFFICE TO SAY THERE IS NO RISK FOR SHOWERS AND T-STORMS.
ADDITIONALLY...QUITE A BIT OF COOLER AIR ARRIVES IN WAKE OF THE COLD
FRONT AS 850 MB TEMPS DOWN TO AROUND 14-16C. THIS EQUATES TO TEMPS
SOME 6-10 DEGREES LOWER THAN TODAY AND LOWS TUESDAY NIGHT GETTING
DOWN INTO THE MID AND UPPER 60S MOST LOCALES INLAND FROM US-17.

WEDNESDAY...AS WEAK HIGH PRESSURE MOVES OFF THE MID-ATLANTIC COAST
THERE IS A SUBTLE RISE IN MOISTURE FROM OFF THE OCEAN. THIS MIGHT BE
ENOUGH TO POP A COUPLE OF SHOWERS ON THE SEA BREEZE BOUNDARY...BUT
SINCE THERE IS STILL A FAIRLY SUBSTANTIAL SUBSIDENCE CAP IN PLACE
THIS SUPPORTS POPS NO MORE THAN A SILENT 14 PERCENT. SIMILAR 850 MB
TEMPS AND LOW LEVEL THICKNESS TO THE PREVIOUS DAY...SO LITTLE CHANGE
IN TEMPS.

THURSDAY...THE BAROCLINIC ZONE IN THE SW ATLANTIC WILL BEGIN TO
SHIFT A LITTLE BACK TOWARD THE SE STATES AS IT STARTS ITS TRANSITION
INTO A COASTAL TROUGH. THERE IS A FURTHER INFLUX OF MARITIME
MOISTURE WITHIN AN EAST-SE SYNOPTIC FLOW...BOOSTING PWATS BACK UP TO
WHAT IS MORE TYPICAL. FORCING FROM THIS NEARBY SURFACE FEATURE AND
THE SEA BREEZE WILL BE ENOUGH TO TRIGGER 20-30 POPS...HIGHEST OVER
EASTERN SECTIONS WHERE THE BEST LOW LEVEL CONVERGENCE WILL BE
REALIZED. AN INCREASE IN BOTH CLOUD COVER AND RAIN CHANCES WILL
KNOCK TEMPS DOWN A COUPLE OF DEGREES FROM WEDNESDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
THE BAROCLINIC ZONE IN THE NEARBY ATLANTIC WILL HAVE ALLOWED FOR A
WELL PRONOUNCED COASTAL TROUGH TO SET UP NEAR OR JUST EAST OF OUR
COASTAL WATERS LATE IN THE WEEK. AT THE SAME TIME THERE ARE
INDICATIONS THAT AN UNUSUALLY MID-SUMMERTIME HIGH PRESSURE WEDGE
COULD ATTEMPT TO SET UP SHOP INLAND. UPSTAIRS THE PROMINENT AND
PERSISTENT LONG WAVE TROUGH IN THE EAST WILL AMPLIFY A BIT
FURTHER...CAUSING SW TRAJECTORIES TO ADVECT MOISTURE IN OFF THE GULF
OF MEXICO. THESE FACTORS WILL RESULT IN AN INCREASED CHANCE OF
SHOWERS/T-STORMS LATE IN THE WEEK INTO EARLY NEXT WEEK...WHICH IN
TURN WILL KEEP MAX TEMPS DOWN SEVERAL DEGREES BELOW NORMAL. AT
PRESENT THERE ARE NO INDICATIONS OF ANY SORT OF LOW DEVELOPING ON
THE COASTAL TROUGH...BUT THERE ARE HINTS THAT THE TROPICAL WAVE
CURRENTLY IN THE EASTERN ATLANTIC MAY HAVE DEVELOPED INTO A TROPICAL
CYCLONE BY LATE IN THE FORECAST PERIOD...AS IT TURNS NORTH OF THE
CARIBBEAN ISLANDS AND STAYS WELL OUT IN THE ATLANTIC WITH THE
EASTERN TROUGH STILL ANCHORED IN PLACE.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
WILL CONTINUE TO INDICATE VFR CONDITIONS PREVAILING AT BOTH TAF
SITES OUTSIDE OF LATE DAY AND EVENING THUNDERSTORMS. WEST WINDS AT
KCHS AND KSAV HAVE BEEN BREEZY TO GUSTY THIS AFTERNOON AHEAD OF A
COLD FRONT APPROACHING FROM THE APPALACHIAN REGION. EXPECT GUSTS
UP TO 25 KT AT TIMES THROUGH EARLY EVENING. SCATTERED SHRA/TSRA
WILL GRADUALLY INCREASE IN COVERAGE BY LATE AFTERNOON AND POSSIBLY
LINGER IN THE VICINITY THROUGH THE EVENING HOURS. HAVE INDICATED
VCTS AT BOTH TERMINALS FROM ABOUT 20Z THROUGH 04Z...WITH EARLIER
IMPACTS POSSIBLE AT KCHS. HAVE ALSO NARROWED DOWN THE ONGOING
TEMPO GROUP FOR TSRA AND MVFR CONDITIONS TO JUST TWO
HOURS...HOWEVER ADJUSTMENTS WILL LIKELY BE NEEDED AS CONVECTIVE
TRENDS BECOME MORE APPARENT. IT SHOULD BE NOTED THAT ISOLATED
THUNDERSTORMS COULD BECOME SEVERE AND PRODUCE NOTABLY STRONGER
WINDS AND LOWER FLIGHT RESTRICTIONS. CONVECTION WILL EXIT THE
AREA TO THE SOUTH/SOUTHEAST WITH THE DEPARTING COLD FRONT
TONIGHT...WITH VFR WEATHER AND STEADILY VEERING WINDS AFTER 03Z TO
04Z.

EXTENDED AVIATION OUTLOOK...VFR TUESDAY INTO WEDNESDAY. AT LEAST
OCCASIONAL FLIGHT RESTRICTIONS WILL RETURN FOR LATE IN THE WEEK AS
SHRA/TSRA MOVE BACK INTO THE AREA WITH AN INVERTED TROUGH TO DEVELOP
OFF THE SE COAST FRIDAY THROUGH SUNDAY.

&&

.MARINE...
TODAY AND TONIGHT...THE PRESSURE GRADIENT WILL CONTINUE TO TIGHTEN
ACROSS THE LOCAL WATERS AHEAD OF AN APPROACHING COLD FRONT. THE
TIGHTENING GRADIENT WILL SUPPORT ELEVATED SOUTHWEST WINDS IN THE
15-20 KT RANGE THROUGH THE EVENING. MARGINAL SMALL CRAFT ADVISORY
WINDS ARE POSSIBLE ACROSS PORTIONS OF THE WATERS AND THE
CHARLESTON HARBOR THIS AFTERNOON...HOWEVER CONFIDENCE IN TIMING
AND DURATION ARE TOO LOW TO RAISE ANY ADVISORIES AT THIS TIME.
SEAS WILL GENERALLY BE 2 TO 4 FT WITHIN 20 NM AND 3 TO 5 FT
BEYOND. STRONG THUNDERSTORMS ARE EXPECTED TO MOVE OVER THE WATERS
FROM THE LAND TONIGHT ALONG AND JUST AHEAD OF A COLD FRONT. THE
FRONT WILL MOVE THROUGH THE WATERS BY LATE TONIGHT AND WINDS WILL
BEGIN TO TURN MORE NORTHWESTERLY AND DIMINISH IN SPEED.

TUESDAY THROUGH WEDNESDAY...MARINE CONDITIONS LOOK TO BE RELATIVELY
QUIET DURING THE MIDDLE OF THE WEEK...WITH WINDS TO EVENTUALLY VEER
AROUND TO AN EASTERLY FLOW. WINDS WILL BE MAINLY UNDER 10 OR 12 KT
AND SEAS NO HIGHER THAN 2 OR 3 FT.

THURSDAY THROUGH SATURDAY...AN INVERTED TROUGH /ALSO KNOWN AS A
COASTAL TROUGH/ WILL HAVE DEVELOPED NEARBY EITHER LATE THURSDAY OR
FRIDAY AND WILL PERSIST CLOSE TO THE COASTAL WATERS INTO THE
WEEKEND. WE/LL PROBABLY STAY ON THE WEST SIDE OF THIS SURFACE
FEATURE...WHICH SUGGESTS THAT WINDS WILL BE SOME EASTERLY COMPONENT
AT LESS THAN 15 KT THROUGH THE FORECAST PERIOD...WHILE SEAS WILL BE
HELD AT OR BELOW 3 FT. SCATTERED SHOWERS AND T-STORMS WILL HAVE
RETURNED FOR LATE IN THE WEEK DUE TO THE PROXIMITY OF THE TROUGH AND
THE ONSHORE FETCH.

&&

.CLIMATE...
RECORD HIGH MINIMUM TEMPS FOR JULY 28TH...
KCHS...79 SET IN 1981.
KCXM...83 SET IN 1999.
KSAV...81 SET IN 1878.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR GAZ087-088-
     099>101-114>119-137>141.
SC...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR SCZ040-042>045-
     047>052.
MARINE...NONE.

&&

NEAR TERM...WMS
SHORT TERM...
LONG TERM...
AVIATION...WMS
MARINE...
CLIMATE...
Hazardous weather outlook, Jul 28, 2:44 PM EST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
344 PM EDT MON JUL 28 2014

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-291945-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
344 PM EDT MON JUL 28 2014

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 453 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ330-350-352-354-291945-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
344 PM EDT MON JUL 28 2014

...SEVERE THUNDERSTORM WATCH 453 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ374-291945-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
344 PM EDT MON JUL 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS...A STRONG COLD FRONT WILL CROSS THE ATLANTIC
COASTAL WATERS TONIGHT. AHEAD OF THE COLD FRONT...SCATTERED TO
POTENTIALLY NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP AND
IMPACT THE WATERS BEGINNING THIS EVENING. THESE THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. THE
PRIMARY TIME PERIOD FOR SEVERE THUNDERSTORMS TO IMPACT THE AREA
IS FROM EARLY THIS EVENING AND CONTINUE THROUGH THE EARLY MORNING
HOURS ON TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 28, 3:06 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
406 PM EDT MON JUL 28 2014

GAZ099-100-282030-
BULLOCH-CANDLER-
406 PM EDT MON JUL 28 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH AND CANDLER
COUNTIES THROUGH 430 PM EDT...

AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR OLIFFTOWN...MOVING EAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
OLIFFTOWN...UNION...UNION...COLLINS LAKE...PORTAL...WESTSIDE...
HOPEULIKIT...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
PENNY SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. THUNDERSTORMS CAN
PRODUCE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES
SUDDENLY...SOMETIMES WITH LITTLE OR NO WARNING. BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY IF SEVERE
WEATHER IS OBSERVED OR A WARNING IS ISSUED.

&&

LAT...LON 3252 8215 3256 8209 3256 8208 3254 8203
      3260 8201 3261 8198 3256 8173 3235 8181
      3246 8218 3247 8218
TIME...MOT...LOC 2006Z 286DEG 21KT 3254 8210

JAQ

The radar

The Charleston,SC radar (KCLX), 97 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Candler

When
July 28, 3:18 PM EST to 3:19 PM EST
Where
Candler County, 5.56 mi N of Metter
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.480, -82.060

Candler County communications center reported trees down on Rosemary Church Road just off of Highway 121. Road crews had to clear the trees from the roadway.

Thunderstorm Wind, Liberty

When
July 28, 6:21 PM EST to 6:22 PM EST
Where
Liberty County, 0.91 mi NE of Flemington
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.860, -81.560

Liberty County emergency manager reported a few large limbs down on Old Hines Road.

Thunderstorm Wind, Liberty

When
July 28, 6:24 PM EST to 6:25 PM EST
Where
Liberty County, 1.36 mi WNW of (Lhw)ft Stewart Hine
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
31.890, -81.590

The AWOS site at Fort Stewart measured a 51 knot thunderstorm wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531868, 531870, 531869.